Acutane has been used for severe acne in cases. In certain dermatology practices, aside from monitoring serial pregnancy tests due to the severe teratogenicity of this product, they check monthly UA to monitor for proteinuria.
After a long literature search I found one letter to the editor, in NDT in 2000 describing a case of nephrotic syndrome(minimal change disease) in someone treated with acutane.
There was also mention that “mild proteinuria had been reported 60 times, in most cases with a temporal relationship. “ And they also stated that the “international product information lists proteinuria as a potential complication.” In the FDA product labeling, all I could find was to monitor “urine for white blood cells, proteinuria, gross or microscopic hematuria.”
But there are rat models which demonstrate some antiproliferative effects and amerioration of renal damage using these agents.
So should we be stopping our patients with proteinuria from taking this medication? Or can this medication be beneficial to our patients with chonic kidney disease?
Mala Sachdeva, MD
As usual, further research is needed... I dont believe there´s an indication for stopping administration of this drug in this kind of patients.ReplyDelete
Jorge Cárdenas, MD MSc